Colorado, 2001

Hail in Colorado, July 24, 2001

July 24, 2001 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 1:06 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 24, 1:06 PM MST, 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
206 PM MDT TUE JUL 24 2001

CONCERNS THIS PACKAGE INCLUDE POPS...CHANCES OF HEAVY RAIN/SEVERE.
LATEST RADAR/VISIBLE IMAGERY AND SURFACE OBSERVATIONS INDICATE THAT
WESTERN 2/3RD'S OF CWFA NOTING PARTLY CLOUDY TO MOSTLY CLOUDY
SKIES WHILE EASTERN SECTIONS MOSTLY SUNNY.   IN ADDITION...
TEMPERATURES PLAYING AROUND NEAR CLIMATOLOGICAL AVERAGES WITH
THUNDERSTORMS BEGINNING TO FIRE MAINLY WESTERN SECTIONS OF CWFA...
THANKS TO INCOMING RELATIVELY STRONG LATE JULY UPPER SHORTWAVE.

LATEST WATER VAPOR INDICATES THAT MOISTURE PLUME CONTINUES TO
DOMINATE CWFA WITH WESTERN EDGE OF PLUME STILL OVER EASTERN
UTAH.  BOTH LATEST ETA/AVN INDICATE THAT UPPER DISTURBANCE TO ROTATE
ACROSS CWFA LATER THIS AFTERNOON INTO TONIGHT AND WHEN COMBINED WITH
ADEQUATE MOISTURE...(PRECIPITABLE WATERS AROUND 125 PERCENT OF
AVERAGE)...SCATTERED TO AT TIMES LIKELY SHOWERS AND THUNDERSTORMS
EXPECTED TONIGHT.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND WILL CONTINUE TO MENTION THIS POSSIBILITY IN SOME OF THE
ZONES. A FEW OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE AS THE
19Z/24TH LAPS AND/OR MAPS DATA INDICATES THAT LI'S RUNNING IN THE -2
TO -8 RANGE WITH CAPES APPROACHING 4000 J/KG OVER EASTERN SECTIONS...
SO SLIGHT RISK OUTLOOK ALONG AND EAST OF THE I-25 CORRIDOR BY SPC
SEEMS WARRANTED.

SO FOR SENSIBLE WEATHER WILL GO WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TONIGHT...WITH SOME OF THE STRONGER THUNDERSTORMS
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS WELL AS SOME HAIL AND
GUSTY WINDS.

CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SEEMS PLAUSIBLE
WEDNESDAY INTO THURSDAY AS ATMOSPHERIC MOISTURE TO REMAIN RELATIVELY
PLENTIFUL AND DISTURBANCES/SURFACE BOUNDARIES TO PERSIST.  LATER
THURSDAY INTO THURSDAY NIGHT LOOKING QUITE ACTIVE AS UPPER SYSTEM AND
ASSOCIATED DIFLUENCE IMPACTS REGION.

MAXIMUM AND MINIMUM TEMPERATURES SHOULD REMAIN RELATIVELY SIMILAR
TONIGHT INTO THURSDAY AS COMPARED TO THE LAST 24 HOURS...WITH ONLY
SLIGHT FLUCTUATIONS EXPECTED.

FOR THE EXTENDED...(FRIDAY THROUGH TUESDAY)...INHERITED SLIGHT CHANCE
OF POPS ALONG WITH NEAR SEASONABLE TEMPERATURES SEEM WARRANTED FOR
THE PERIOD...ALTHOUGH AT TIMES EXPECT POPS TO ENTER THE SCATTERED
CATEGORY...ESPECIALLY AS WE ENTER OUR CLIMATOLOGICAL HIGH
PRECIPITATION PERIOD.k

.PUB....NONE.

In the hours before

Special weather statement, Jul 24, 10:55 AM MST, 3 hours 5 minutes before
COZ058>081-241900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUL 24 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS...

...LOCALLY HEAVY RAIN IS ALSO POSSIBLE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE CENTRAL
MOUNTAINS AND INTO THE PLAINS. THE UPPER AIR DISTURBANCE WILL ADD
ENERGY TO THE MOIST...UNSTABLE ATMOSPHERE RESULTING IN SOME STRONG
THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS DURING THE AFTERNOON AND THEN SPREAD ONTO THE PLAINS. MOST
OF THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL. ONE OR TWO OF THESE THUNDERSTORMS MAY DEVELOP INTO
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL AROUND ONE INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH.

The radar

The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 24, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 3 mi N of Calhan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.300

Hail, El Paso

When
July 24, 2:29 PM MST to 2:34 PM MST
Where
El Paso County, 3 mi E of Calhan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259578, 5259579.